ADVERTISEMENT

Q. Can panic attack occur while taking antidepressants?

Answered by
Dr. Saraswat Kumarshri Shriniwas
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 20, 2015 and last reviewed on: Oct 09, 2018

Hi doctor,

I am a 29 year old female with a 15 year history of panic disorder with medicine sensitivity. I have been on Effexor XR 75 mg for six months and have been stable. Last week my tooth was pulled out and I was put on Motrin 800. I had around two tablets for three days and it made me feel fuzzy and my chest heavy. My vitals are all normal. My boyfriend is a surgeon and he monitored me. I was also put on Amoxicillin 875 mg BID. After my follow-up visit with oral surgeon, I was put on Z-Pak. Within a few hours of my first dose of Z-Pak I felt sick. That night, I woke up with chest pain and dizziness and had a panic attack. It subsided after a few minutes, but I have not been feeling good since. I do have a low grade temperature (99.2), chills and hot flashes. When I am sick, my anxiety does kick into high gear. I took Ativan 0.5 mg. I am nervous because this is the most anxiety I have had in a while. Does this mean my Effexor is not working?

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

The heightened anxiety, panic attacks, uneasiness, hot or cold flushes, sleep disturbance, low grade fever could all be the symptoms of Venlafaxine withdrawal. Did you miss a dose of Venlafaxine?

Another explanation is that these medicines that you are taking for your tooth issue interacted with Venlafaxine, thereby reducing its effect. Though, there is no reported interaction between these medicines, individual differences in metabolism are common and could be a cause in your case.

My advice for you would be not to jump to the conclusion that Venlafaxine has stopped working. Take higher doses of Ativan, even up to 2 mg thrice a day if required for the next few days.

Wait till the other drugs are out of your system that is for three to four days and check whether the anxiety disappears on its own or not.

The most obvious remedy would be to increase the dose of Venlafaxine by 37.5 mg and watch. Since we are not sure of the interaction yet, you could rather wait for a few days. If you can do a plasma drug level test of Venlafaxine, that would be great.

Another thing to do would be an ECG and rule out QT interval prolongation by medicines, unlikely but better to rule out.

In the worst scenario, if Venlafaxine has stopped working at 75 mg then you would be increasing the dose of Venlafaxine, but not looking for alternatives.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hi doctor,

Thank you for the response. I did not miss any dose of Effexor. I think I scared myself when I had a panic attack and had almost like a PTSD response. The reason I was started on Effexor seven months ago was because my PCP wanted me to start Synthroid 50 mcg, which was way too high of a dose for me, and gave me all of the symptoms I mentioned above. It was a scary time for me as I literally went from hypothyroid to hyperthyroid within 24 hours and it took a few weeks to get the side effects worked out. I saw and continue to see an endocrinologist who monitors my TSH and does not think I need any medication for my thyroid. So, I went through that somewhat traumatic experience for nothing. Overall, I think that sickness after taking the Z-Pak made me think of that experience and react with anxiety. Does this make sense?

#

Hi,

Welcome back to icliniq.com.

Yes, the fear of re-experiencing your initial days of excessive anxiety and panic could have set off your anxiety response and cause all the symptoms mentioned.

  • The other two explanations are plausible also. Dental treatment and taking antibiotics are distressing for everyone. This along with your previous experience could be the cause of your heightened anxiety.
  • In both cases, you need not worry and wait for some time to pass.
  • I would advise you to try deep breathing techniques. These help with panic in general.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can I take antidepressants only when needed and not continuously?

.. not mentioned the severity of your depression. If you have the first episode of depression. and you were stable on medication for more than six months then you can try to stop the medication. But if you have again depression then you need to take...   Read full

Generalized Anxiety Disorder(GAD)

that worsens with life stressors with the occurrence of negative life events ... stress of GAD ...   Read full

Suffering from anxiety, and panic attacks for the last 3 years. Need second opinion on the prescription.

For the past 4 &1/2 weeks I have suffered with a bad cough and chest, I feel at times like someone is sat on me as its hard to catch my breath, I suffer with my asthma, for the past two days iv got a numb tingle like feeling in my right hand and ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.